Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 142, NWS Blacksburg, VA

August 5, 2018Alleghany County, Virginia; Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 5, 2018, 1:23 PM EDT for Alleghany County, Virginia; Greenbrier County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2018, 1:23 PM EDT (17:23 UTC)
Expired
Aug 5, 2018, 2:00 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Alleghany County, VA, Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

817 
WUUS51 KRNK 051723
SVRRNK
VAC005-WVC025-051800-
/O.NEW.KRNK.SV.W.0142.180805T1723Z-180805T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
123 PM EDT SUN AUG 5 2018

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Northwestern Alleghany County in west central Virginia...
  Southeastern Greenbrier County in southeastern West Virginia...

* Until 200 PM EDT

* At 123 PM EDT, a severe thunderstorm was located over Lewisburg
  Airport, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lewisburg...
  White Sulphur Springs...
  Neola...
  Renick...
  and Lewisburg Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3802 8002 3798 8002 3795 8005 3794 8003
      3795 8002 3772 8002 3780 8046 3797 8046
TIME...MOT...LOC 1723Z 267DEG 16KT 3788 8037 

HAIL...1.00IN
WIND...60MPH
 
$$

JR
2 follow-up statements
774 
WWUS51 KRNK 051744
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
144 PM EDT SUN AUG 5 2018

VAC005-WVC025-051800-
/O.CON.KRNK.SV.W.0142.000000T0000Z-180805T1800Z/
Alleghany VA-Greenbrier WV-
144 PM EDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR
NORTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA AND
SOUTHEASTERN GREENBRIER COUNTIES IN SOUTHEASTERN WEST VIRGINIA...

At 143 PM EDT, a severe thunderstorm was located over Alvon, moving
east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lewisburg...
White Sulphur Springs...
Neola...
Lewisburg Airport...
and Alvon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3799 8005 3795 8005 3772 8002 3779 8042
      3793 8044
TIME...MOT...LOC 1743Z 267DEG 16KT 3788 8025 

HAIL...1.00IN
WIND...60MPH
 
$$

JR
710 
WWUS51 KRNK 051756
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
156 PM EDT SUN AUG 5 2018

VAC005-WVC025-051805-
/O.EXP.KRNK.SV.W.0142.000000T0000Z-180805T1800Z/
Alleghany VA-Greenbrier WV-
156 PM EDT SUN AUG 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA AND
SOUTHEASTERN GREENBRIER COUNTIES IN SOUTHEASTERN WEST VIRGINIA WILL
EXPIRE AT 200 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3799 8005 3795 8005 3772 8002 3779 8042
      3793 8044
TIME...MOT...LOC 1755Z 267DEG 16KT 3788 8019 

$$

JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 12:42 PM EDT, 41 minutes earlier.

Area forecast discussion, Aug 5, 12:42 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1242 PM EDT Sun Aug 5 2018

.SYNOPSIS...
High pressure will continue across the region this afternoon and
tonight before sliding offshore on Monday. This will allow for
mainly dry weather, although isolated to widely scattered
showers or thunderstorms are still possible during the afternoon
and evening hours.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM EDT Sunday...

Not a lot of change to the going forecast with fog/stratus
likely to take a bit longer to erode in the deeper northwest
valleys before giving way to sunshine across the region this
morning. Otherwise main concern is with convective potential
beneath the small upper low that will cross the region through
late afternoon per current water vapor loop. Morning soundings
again show quite a bit of capped dry air aloft espcly northern
half of the region within a predominant west/northwest
trajectory aloft. Short term models indicate only isolated
coverage within this environment despite very strong instability
east where moisture and DCapes also look best. This also where
a trailing vort tail off the passing upper system will likely
coincide later this afternoon along a ribbon of higher theta-e
as well. In addition, some potential for more orographic/differential
heating driven showers/storms southwest, but perhaps limited
somewhat via coverage from last evening.

Therefore appears best shot at least isolated deeper convection
will be over the northwest early on per westerly flow
convergence under the upper system with some of this possibly
becoming a broken band heading east of the mountains. However
this may be late day out east given longer timing needed to
break the cap aloft within weak downsloping as indicated by
forecast soundings. Thus basically filled in low pops east and
north, while leaving chance coverage southwest for now. Highs
again on the hot side with thickness within weak northwest flow,
and more insolation pushing low 90s east with mid/upper 80s
mountains.

Previous discussion as of 430 AM EDT Sunday...

Clear skies, calm wind, and moist boundary layer favor early
morning fog/stratus, especially within the New River and
Greenbrier Valleys. Similar to Saturday, this fog will dissipate
after daytime heating begins.

Weather pattern features High pressure over the southeast United
States which will provide mainly fair weather sort of
conditions. Water vapor imagery indicates embedded shortwave
energy within the the upper ridge, one such feature just about
overhead. This vorticity helped to focus the shower/storm
activity which developed over the NC Mtns yesterday, and will
have to monitor this upper level disturbance for potential
influences today. Forecast soundings indicate considerable mid-
level dry air which can be overcome (per evidence yesterday) in
spite of the totally dry forecast suggested by the larger scale
models (MOS POPs under 10 percent). As such will entertain at
least isolated precipitation chances today with timing focused
during the afternoon and evening hours, confidence highest along
and east of the Blue Ridge where PWATs/CAPE are the highest.
Forecast soundings indicate a well mixed boundary layer with
high LCL...85h temps of +20 deg C favoring surface temperatures
well into the 80s with potential for lower 90s across the
piedmont.

For pulse deep convection that manages to overcome the dry air
aloft will have to monitor for microburst situation...inverted V
structure of the sounding favoring tear drop downdrafts in
spite of weak steering winds and low bulk shear.

Mainly clear skies tonight will offer another opportunity for
late night fog formation...temperatures settling back into the
60s to around 70.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 300 AM EDT Sunday...

Upper trough along the Virginia coast Monday morning will amply as
it moves east into the Atlantic ocean. Meanwhile, a ridge aloft
over the Southeast will build northward across our region
Monday. Orographic lift will combine with deeper moisture and
weak convergence to generate isolated to scattered diurnal
showers and thunderstorms Monday afternoon into Monday evening.
High temperatures Monday will range from the upper 70s in the
mountains to the lower 90s in the piedmont. Under partly cloudy
skies, low temperatures will drop to the lower 60s in the west
to the lower 70s in the east.

Weak high pressure at the surface and aloft will control our weather
Tuesday into Tuesday night. Scattered showers and thunderstorms will
develop Tuesday afternoon into Tuesday night. Because of weak
steering currents and high PWATs, pulse storms will be slow-moving
and have the potential for heavy downpours and/or wet microbursts.
Tuesday afternoon high temperatures will run above normal with
readings from the upper 70s in mountains to the lower 90s across the
foothills and piedmont counties. Under variable cloudiness, low
temperatures Tuesday night will drop into the mid 60s in the west
to the lower 70s in the east.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 230 PM EDT Saturday...

Return to another unsettled/wet period appears in store during
the extended outlook as brief ridging across the southeast
states breaks down early in the period with a return to upper
troffiness by midweek. This will allow for moisture to quickly
return ahead of a series of cold fronts that will dive southeast
toward the region before likely stalling near or just east of the
region by Friday. Main aspect of this will be with increasing
coverage of daily showers and thunderstorms Wednesday into Thursday
when 500 mb heights will be lower and perhaps coupled with pieces of
shortwave energy coming around an upper level ridge along the Gulf
coast. Thus plan to have high chance to likely PoPs Wednesday and
Thursday. Depending on where the frontal boundary stalls Thursday
night, will carry low confidence chance PoPs for the area Friday and
Saturday.

Will see temperatures return to more summery levels as midweek 850
mb warming combines with periods of westerly flow to push highs to
around 90 east, and well into the 80s west through midweek. This
before seeing some slight late week cooling as the combination of
fronts/moisture act to temper highs back into the 70s and 80s.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 1240 PM EDT Sunday...

Heating beneath a passing upper disturbance will continue to generate
an increasing cumulus field from northwest to southeast this afternoon.
However ceilings are expected to remain VFR outside of any isolated
convection that may dot areas from near KLWB to KLYH/KROA. However,
the air aloft is dry, so coverage will be very limited and will
only include a vicinity mention at KLWB pending release
coverage. Expect any convection to fade shortly after sunset
this evening if not sooner leading to mainly VFR through
midnight. Will again see areas of stratus and fog redevelop
during the overnight into dawn Monday with mostly MVFR in
pockets out east, and IFR/LIFR in the mountain valleys including
KLWB/KBCB. Could be some patchy fog as well around KBLF late
while expecting KROA to remain VFR.

Again appears that any fog/stratus will quickly fade Monday
morning with heating allowing for another overall VFR day
within a scattered to broken cumulus field. Isolated to widely
scattered showers and storms could again develop over the
mountains during the afternoon but mostly beyond the valid
forecast time so wont include at this point.

Extended...

A return to a more summerlike pattern is expected for the
upcoming week with coverage of afternoon/evening heat of the
day showers/thundershowers increasing. Best coverage will occur
mid-weak associated with an upper level trof and weak surface
cold front. Aside for this mainly diurnal deep convective
threat, expecting primarily VFR. Any fog/stratus should be
limited to pre-dawn hours and confined mainly to the mountain
river valleys with impacts to KBCB/KLWB.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/PM
NEAR TERM...JH/PM
SHORT TERM...KK
LONG TERM...RCS
AVIATION...JH/PM
Hazardous weather outlook, Aug 5, 5:14 AM EDT, 8 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
514 AM EDT Sun Aug 5 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-060915-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
514 AM EDT Sun Aug 5 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 5, 1:10 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
110 PM EDT SUN AUG 5 2018

VAZ019-WVZ507-051745-
Alleghany-Eastern Greenbrier-
110 PM EDT SUN AUG 5 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA AND
SOUTHEASTERN GREENBRIER COUNTIES IN SOUTHEASTERN WEST VIRGINIA...

Until 145 PM EDT.

At 110 PM EDT, a strong thunderstorm was located over Maxwelton,
moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Alleghany...
Lewisburg...
White Sulphur Springs...
Neola...
and Greenbrier River Trail.

LAT...LON 3779 8051 3796 8050 3798 8007 3769 8009
TIME...MOT...LOC 1710Z 274DEG 19KT 3785 8042

JR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:33 PM EDTSpecial Weather StatementRNKCity of Salem42 min
Aug 5, 2:20 PM EDTSpecial Weather StatementRNKAlleghany40 min
Aug 5, 3:06 PM EDTSpecial Weather StatementRNKBath39 min
Aug 5, 3:34 PM EDTSpecial Weather StatementRNKBotetourt41 min
Aug 5, 3:42 PM EDTSpecial Weather StatementRNKRockbridge33 min
Aug 5, 4:20 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington40 min
Aug 5, 4:32 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington43 min
Aug 5, 4:42 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Rockbridge63 min
Aug 5, 1:10 PM EDTSpecial Weather StatementRNKGreenbrier35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.